Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Sioux Falls, SD

July 21, 2008Aurora County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2008, 4:09 AM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 4:09 AM CDT (09:09 UTC)
Expired
Jul 21, 2008, 5:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:15 AM CDTTSTM WND DMGWoonsocket, SDMEDIUM AND LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210908
SVRFSD
SDC003-073-111-211000-
/O.NEW.KFSD.SV.W.0217.080721T0909Z-080721T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3
  MILES WEST OF LANE...OR 25 MILES SOUTHWEST OF HURON...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOONSOCKET AROUND 415 AM CDT...
  FORESTBURG AROUND 425 AM CDT...
  LETCHER AROUND 430 AM CDT...
  ARTESIAN AROUND 435 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4419 9786 4385 9786 4385 9832 4392 9859
      4419 9838
TIME...MOT...LOC 0909Z 290DEG 44KT 4403 9843

$$

08
2 follow-up statements
000 
WWUS53 KFSD 210920
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT MON JUL 21 2008

SDC003-073-111-211000-
/O.CON.KFSD.SV.W.0217.000000T0000Z-080721T1000Z/
JERAULD SD-SANBORN SD-AURORA SD-
420 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN AURORA...SANBORN AND EASTERN JERAULD COUNTIES...

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF WOONSOCKET...OR 24 MILES NORTHWEST OF
MITCHELL...MOVING EAST AT 54 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORESTBURG...LETCHER AROUND 425 AM CDT...
   ARTESIAN AROUND 435 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4419 9786 4385 9786 4385 9832 4392 9859
      4419 9838
TIME...MOT...LOC 0920Z 287DEG 47KT 4399 9824

$$
08
000 
WWUS53 KFSD 210952
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CDT MON JUL 21 2008

SDC003-073-111-211002-
/O.EXP.KFSD.SV.W.0217.000000T0000Z-080721T1000Z/
JERAULD SD-SANBORN SD-AURORA SD-
452 AM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AURORA...SANBORN
AND EASTERN JERAULD COUNTIES WILL EXPIRE AT 500 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4419 9786 4385 9786 4385 9832 4392 9859
      4419 9838
TIME...MOT...LOC 0952Z 287DEG 47KT 4386 9769

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:40 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 9:40 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN JUL 20 2008

.DISCUSSION...
COULD SEE 850MB BOUNDARY LIFTING SLOWLY NORTH THROUGH THE EASTERN
HALF OF NEBRASKA ON VISIBLE SATELLITE IMAGERY DURING THE LATE
AFTERNOON AND EARLY EVENING. BOUNDARY APPEARS TO NOW BE POSITIONED
JUST SOUTH OF THE MISSOURI RIVER/SD-NE BORDER...WITH CONVECTION
DEVELOPING RAPIDLY ALONG WESTERN PORTIONS OF THE BOUNDARY OVER THE
LAST HOUR. FEEL THIS FEATURE WILL BE THE FOCUS FOR MCS MOVING EAST
ACROSS NEBRASKA OVERNIGHT...AND HAVE PLACED FAR SOUTHERN COUNTIES OF
OUR CWA INTO A SEVERE THUNDERSTORM WATCH...LARGELY FOR POTENTIAL OF
COMPLEX TRANSITIONING TO A DAMAGING WIND THREAT AS IT MOVES EAST
OVERNIGHT. HEAVY RAINFALL ALSO QUITE POSSIBLE WITH AXIS OF HIGHEST
PWAT VALUES ALONG AND JUST SOUTH OF THE MISSOURI RIVER NEAR THAT
850MB BOUNDARY.

GOING FORECAST HAD ALL OF THIS HANDLED QUITE WELL AND VERY FEW
CHANGES MADE TO GRIDS...MAINLY JUST TO REMOVE/REDUCE CHANCE OF
PRECIP FOR THE EARLY EVENING HOURS. UPDATED GRIDS/ZFP/PFM HAVE BEEN
SENT.

&&

.AVIATION...
SCT LGT SHWRS TRYING TO BRUSH NRN FCST AREA SHUD REMAIN QUITE WK OR
FIZZLE AND SHUD BE OF NO AVIATION CONSEQUENCE. ORGANIZED STORMS
CLOSE TO SRN EDGE OF FCST AREA SHUD CONT MOVG EWD/ESEWD AND MAY BE
AFFECTING PKS TO YKN AREA THIS EVE AND SUX TO SLB 05Z-09Z. THESE
STORMS MAY BE SVR AND WILL OF COURSE BRING RPDLY LWRG CONDS AND
PSBLY STG WNDS TO THIS FAR SRN PART OF FCST AREA. STORMS SHUD MOVE
ON SEWD BY 09Z. MEANWHILE...AS CLDS DCRS N OF SYS AND LATE TNGT BHND
SYS IN THE S...MVFR TO LCL IFR CIGS IN BR/FG MAY DVLP BY 10Z AND
LINGER TO 14Z OR 15Z WITH LCL IFR CIGS IN ST PSBL. EFFECT AND TIMING
WILL BE HARD TO PIN DOWN IN AREA AFFECTED BY STORMS...BUT ASSUMING
THEY MOVE OUT QUICKLY ENUF...WITH LGT SFC/LO LVL FLOW...THIS CUD
DVLP IN THAT AREA QUICKLY DEPENDING ON ANY LINGRNG CLD CVR. GNLY VFR
AFT 15Z...THO SOME MVFR CIGS CUD DVLPG/INGER TO 16Z OR SO. AT THIS
TIME DO NOT EXPCT ANY OF THESE LWR CONDS TO BCM WDSPRD BUT WILL HAVE
TO WATCH.

&&

.PREV DISCUSSION...
ACCAS TS CONTS TO MOVE EWD THRU THE FAR ERN SECTIONS OF OUR FA ATTM.
THIS ACTIVITY IS FORCED FM HIGHER LEVELS...WITH H8-H7 FRONTOGENESIS
ABUNDANT IN THIS AREA. IT IS ALSO SOMEWHAT HEATING DRIVEN...AND WL
PROBABLY SUBSIDE AS THE EVENING PROGRESSES. THE LOW LEVEL BOUNDARY
IS SOUTH OF THE FSD FA...AND ONE CAN SEE CU/TCU POPPING ON THE VIS
NOW. THEREFORE FOR TONIGHT...JUST LINGERED SOME ISOLD TS THRU THE FA
WITH CHC POPS ACROSS OUR SOUTH WHO IS CLOSEST TO THE SFC BOUNDARY.
THEN LATER TONIGHT...WE ARE EXPECTING ANOTHER MCS TO EITHER DEVELOP
OR MOVE INTO THE SRN PTNS OF OUR FA. THIS ACTIVITY WL BE ASSOCIATED
WITH A VIGOROUS S/W WHICH IS CURRENTLY IN ERN MT AND WY. STRONG LLJ
CONVERGENCE EXISTS IN OUR SRN FA WITH 30 TO 35 KTS FEEDING INTO 15
TO 20 KTS. IN ADDITION...BOTH THE NAM AND GFS ARE IN GOOD AGREEMENT
IN SLIDING THE CRUX OF THE WAVE PER THE MID LVL QG FORCING ACROSS
THE SRN PART OF THIS FA WITH GOOD PV...COUPLED WITH THIS AREA
SQUARELY PLACED IN THE RR QUAD OF A JET MAX TO OUR NE. THEREFORE
WENT LIKELY POPS ACROSS OUR FAR SOUTH WITH HEAVY RAIN POSSIBLE...
RAPIDLY TAPERING THEM OFF HEADING NWD TOWARD I 90. THIS WL HAVE TO
MONITORED BY THE EVENING AND NIGHT SHIFTS HOWEVER AS THE LATEST
ECMWF DOES PLACE THE MCS A BIT FURTHER NORTH OF THE AREAS I HAVE
DRAWN. FORGOED ANY FFA FOR NOW...AS MANY SITES IN THIS FA ARE STILL
EITHER NEAR NORMAL OR A BIT BLO NORMAL FOR RAINFALL THIS MONTH.
THERE OBVIOUSLY HAS BEEN POCKETS OF VERY HEAVY RAINFALL THE PAST
COUPLE OF DAYS...BUT WOULD LIKE TO SEE MORE AERIAL COVERAGE OF ABV
NORMAL RAINFALL IN THIS AREA BEFORE ISSUING AN FFA. GIVEN LOWS THE
PAST COUPLE OF NIGHTS GETTING A BIT BLO GUIDANCE...DID THE SAME
AGAIN TONIGHT. AND ALSO PUT IN SOME AREAS OF FOG BEHIND THE
ANTICIPATED MCS LATE TONIGHT AND EARLY TUE THRU OUR S.

OTHERWISE ON MONDAY AND MONDAY NIGHT...NO BIG CHANGES IN TEMPS. THE
STRONG UPPER TROF OVR THE WRN GRTLKS BEGINS TO MIGRATE VERY SLOWLY
EWD KEEPING THIS AREA IN A NW FLOW ALOFT. WITH STRONG SFC HIGH PRES
TO THE NORTH...IT APPEARS AS THOUGH THE LOW LEVEL BOUNDARY GETS
SHOVED WELL TO OUR SOUTH. THE ONLY FLY IN THE OINTMENT IS THAT BOTH
THE NAM AND GFS SHOW A FAIR AMOUNT OF MID LVL PV MOVG SWD THRU OUR
FA...ESP THRU OUR EAST...MONDAY AFTN AND EVENING. WITH THE HIGH
DEGREE OF LOW LEVEL MOISTURE...THIS COULD SPAWN A FEW AFTN AND
EVENING TS IN OUR ERN HALF AND SOUTH.

DOES NOT APPEAR TO BE A LOT GOING ON TUE AND WED ATTM...WITH A SE
SFC FETCH OF AIR. THOUGHTS ARE THAT TS SHOULD STAY ON THE PERIPHERY
OF THE LARGE LOW LEVEL HIGH PRES SYSTEM WANDERING THRU THE GRTLKS
WHICH WOULD BE SOUTH AND WEST OF THIS FA. DID NOT ALTER MAX AND MIN
TEMPS THAT MUCH AS THE MODELS HAVE BEEN PRETTY CONSISTENT.

IN THE EXTENDED WED NIGHT THRU SUNDAY...THE MAIN PLAYER STILL LOOKS
TO BE A POTENT S/W MOVG ACROSS THE WLYS WED NIGHT AND EARLY THUR.
ACTUALLY THE GEM WAS ABOUT A FULL 18 TO 24 HRS SLOWER WITH THIS
FEATURE AND WAS NOT FOLLOWED. THE LAST FEW RUNS OF THE ECMWF AND GFS
HAVE BEEN VERY CONSISTENT WITH IT...AND WOULD NOT BE SURPRISED TO
SEE ANOTHER MCS OF QLCS MOV EWD WITH THIS WAVE THRU OUR AREA...
MAINLY WED NIGHT. AFTER THAT...THE PCPN LOOKS TO GET RATHER SPOTTY
OR NONE AT ALL. HIGH PRES TAKES OVER ON FRIDAY...MOVG TO THE E OF
THIS FA ON SATURDAY. PREFER THE HPC SOLUTION OF KEEPING THE SFC TROF
FOR THE SAT NIGHT AND SUNDAY TIMEFRAME IN THE WRN PLAINS...AND
IGNORED THIS FUNNY LOOKING SFC WRMFNT THAT THE 06Z GFS TRIES TO GEN
UP IN THIS FA AND THUS GIVES PCPN SAT NIGHT AND SUNDAY. SO FOR NOW...
KEPT THINGS DRY FROM FRIDAY ONWARD...BUT WOULD NOT BE SURPRISED TO
SEE MORE TS DEVELOP IN THIS AREA SUNDAY NIGHT AND MONDAY AS THE NEXT
WAVE MOVES INTO THIS FA WITH A GOOD SUB TROPICAL CONNECTION DOWN
INTO WRN MEXICO. BUT THIS AFTER THIS EXTENDED PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/WILLIAMS
Hazardous weather outlook, Jul 20, 10:38 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT SUN JUL 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI
STATE AREA TODAY.  THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE
TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST
IOWA.  THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL
COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS
70 MPH WITH THESE STORMS.

ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE
TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST
NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA.
COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL
RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 12:51 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND GST     2 W SERGEANT BLUFF      42.40N 96.39W
07/21/2008  M74 MPH          WOODBURY           IA   ASOS

&&

JSHEEHAN
Local storm report, Jul 21, 12:54 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     SIOUX CITY              42.50N 96.39W
07/21/2008                   WOODBURY           IA   LAW ENFORCEMENT

            TREE BLOWN ON TO HOUSE AROUND 11TH AND IOWA.

&&

KWEISSER
Local storm report, Jul 21, 1:07 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
107 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     SOUTH SIOUX CITY        42.47N 96.41W
07/21/2008                   DAKOTA             NE   LAW ENFORCEMENT

            LARGE TREE UPROOTED AND LARGE TREE BRANCHES DOWN

&&

LIEBL
Local storm report, Jul 21, 2:00 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      NORTH SIOUX CITY        42.54N 96.50W
07/21/2008                   UNION              SD   AMATEUR RADIO

&&

KWEISSER
Local storm report, Jul 21, 2:02 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 NNW SALIX             42.33N 96.31W
07/20/2008  E1.25 INCH       WOODBURY           IA   TRAINED SPOTTER

            HAIL ACCOMPANIED BY CALM WIND, NOT MUCH RAIN, AND
            ROTATION IN CLOUDS ABOVE SPOTTER.

0143 PM     HAIL             3 N SLOAN               42.28N 96.22W
07/20/2008  E0.75 INCH       WOODBURY           IA   PUBLIC

0155 PM     HAIL             3 N HORNICK             42.27N 96.10W
07/20/2008  E1.00 INCH       WOODBURY           IA   PUBLIC

            PENNY TO QUARTER SIZE HAIL

0157 PM     HAIL             2 E HORNICK             42.23N 96.06W
07/20/2008  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            RELAYED BY NWS DES MOINES

0200 PM     HAIL             SE SMITHLAND            42.23N 95.93W
07/20/2008  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

            ONLY ABOUT A TENTH OF AN INCH OF RAIN AND CALM WINDS
            ACCOMPANIED THIS STORM.

0220 PM     HAIL             MOVILLE                 42.49N 96.07W
07/20/2008  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL. RELAYED BY NWS DES MOINES

0220 PM     HAIL             2 E MOVILLE             42.49N 96.03W
07/20/2008  E1.25 INCH       WOODBURY           IA   TRAINED SPOTTER

            RELAYED BY NWS DES MOINES

1140 PM     HAIL             3 S WAKONDA             42.96N 97.10W
07/20/2008  E1.00 INCH       CLAY               SD   PUBLIC

1158 PM     HAIL             ESE MASKELL             42.69N 96.98W
07/20/2008  E0.88 INCH       DIXON              NE   LAW ENFORCEMENT

1225 AM     FLASH FLOOD      NORTH SIOUX CITY        42.54N 96.50W
07/21/2008                   UNION              SD   AMATEUR RADIO

1233 AM     TSTM WND GST     2 NNW SALIX             42.34N 96.30W
07/21/2008  E65.00 MPH       WOODBURY           IA   TRAINED SPOTTER

1235 AM     TSTM WND DMG     SIOUX CITY              42.50N 96.39W
07/21/2008                   WOODBURY           IA   LAW ENFORCEMENT

            TREE BLOWN ON TO HOUSE AROUND 11TH AND IOWA.

1239 AM     TSTM WND GST     2 W SERGEANT BLUFF      42.40N 96.39W
07/21/2008  M74.00 MPH       WOODBURY           IA   ASOS

1240 AM     TSTM WND DMG     SOUTH SIOUX CITY        42.47N 96.41W
07/21/2008                   DAKOTA             NE   LAW ENFORCEMENT

            LARGE TREE UPROOTED AND LARGE TREE BRANCHES DOWN

&&

KWEISSER
Local storm report, Jul 21, 2:31 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     SIOUX CITY              42.50N 96.39W
07/21/2008                   WOODBURY           IA   EMERGENCY MNGR

            1 INJURED FROM FALLING TREE. NUMEROUS TREES AND STREET
            SIGNS DOWN. MANY NEIGHBORHOODS WITHOUT POWER.

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:11 PM CDTSevere Thunderstorm WarningFSDClay, Yankton49 min
Jul 20, 11:36 PM CDTSevere Thunderstorm WarningFSDClay, Union39 min
Jul 20, 11:53 PM CDTSevere Thunderstorm WarningFSDUnion52 min
Jul 21, 12:16 AM CDTFlash Flood WarningFSDClay, Union3 hr
Jul 21, 12:34 AM CDTSevere Thunderstorm WarningFSDUnion41 min
Jul 21, 3:37 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.